The Irish Heart Foundation has advised people taking stroke-reducing medicines to talk to their prescribers about the correct doses they should be on.
The foundation also said patients should not stop taking the drugs in the wake of the news that 4,000 people have been given the wrong dosages.
Chairman of the Irish Medical Organisation Ray Walley said patients who are on two blood-thinning drugs - Xarelto and Pradaxa - should remain on the medicine if they are well.
However, he said they should contact their GPs to discuss the situation, particularly if they are experiencing any side effects.
Safety concerns around the two new medications emerged yesterday.
However, Dr Walley stressed there is no need for panic.
He said the drugs are safe and the concerns are with the correct dose of the drug and whether it is been prescribed along with other drugs.
Speaking on RTÉ's Morning Ireland, he said the issue could be dealt with promptly.
Dr Walley said: "It's very important that if people are well that they stay on their drugs.
"With the number of people we're talking about here, which is in the order of 4,000, there will be 100,000 consultations in general practice today.
"If there are 4,000 people with this problem that will be in the order of less than two people per GP to resolve the issue today."
Dr Walley said the problem is that GPs have not been given any guidelines about the situation from the Health Service Executive.
He said the first he heard of the situation was in the Sunday Business Post yesterday.
"Unfortunately I read it with everyone else in the Sunday Business Post yesterday and I was horrified that this is the method of communication," Dr Walley said.
"It appears the HSE knew of this issue on Tuesday or Wednesday last week.
"Prof [Michael] Barry [Clinical Lead for the HSE's Medicines Management Programme] was of the understanding that communication had occurred with general practitioners.
"I spoke to a number of GPs the length and breadth of the country last night and none of them had received any correspondence."